Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Having severe upper abdominal pain and chest pain. Taking prilosec OTC. What is the problem?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
ME: I am a 28 year old female, I'm 5'4 and 150 pounds, I eat a normal to healthy diet and work out twice a week. I'm a full time student (17 credits) in my XXXXXXX year (3.9GPA with a job) so I'm highly stressed. I'm a smoker and I drink often (I have 2 mixed-drinks or 2 glasses of wine 5 out of 7 days a week). I also take Vyvance (50mg) daily and Adderall (10mg) daily for ADD.
MY SYMPTOMS: I have had some GI issues for the last 6 months and they are progressively getting worse. It started out as what seemed like mild-moderate indigestion, but now it's become a problem. I saw a Nurse Practitioner 2 months ago and they did a chest X-ray and took blood work. My blood work showed low blood sugar and a low red blood cell count, neither of which were severely low. Everything else was normal and I was told to quit smoking and start exercising more.

I went to the ER 1 month ago with severe upper abdominal pain and chest pain. They also did lab work (CBC (with Differential), CBC-Add'L Parameters - discern, Comprehensive Metabolic Panel, DIFF (Differential Cell Count)-Discern, Lipase Serum, ORD - Discern, Urinalysis, microscopic), Chest PA + Lat, Infusion Stop Time Reminder, POCT, Saline Lock IV. I don't know what any of these things are, it's just what's on my medical XXXXXXX Everything came back normal and they diagnosed me with Gastritis and/or Peptic Ulcers. I am now taking Prilosec OTC daily.

The pain is still terrible and debilitating. It's the worst at night, and I can't sleep. I'm training to run a 5k in a month and I can't run or exercise because I am in pain so often. The pain is in my stomach, just under my sternum, and it radiates into my back and chest. After I drink or eat, my stomach gurgles and bubbles. I usually feel fine until about 2 hours after I consume food. I've been taking Pepto Bismol, and it does relieve the pain, but only for about 20 minutes and then it comes right back. When I have these attacks (almost always at the end of the day, between 5pm and 10pm), I am very nauseous, but I hate throwing up and I fight it. I have not vomited yet, but I get pretty close and lie down and breathe until the nausea goes away. I also avoid taking ibuprofen now because it seems to trigger the attacks. I get painful menstrual cramps when I have my period, and ibuprofen was the only thing that helped, but now I'd rather deal with cramps and avoid the stomach pain.

I've cut back on my alcohol intake. I drink about 3 days out of the week now and I have cut back on my diet soda intake as well (I have about four 20oz diet sodas a week). I've been eating light, starchy foods as to not upset my stomach. My diet right now is mostly toast with peanut butter, XXXXXXX sauce, bananas, baked potatoes, broccoli, raw spinach and cereal with milk. I'm scared to eat anything else.

The last 3 days I noticed that my stool was a dark black/green color. I found this especially odd because I hadn't eaten anything XXXXXXX prior to these bowel movements. In the morning, when the pain is mostly gone, my upper abdomen is sensitive to the touch and when I press on where it was hurting the night before, it's sore. My eyes and skin are not yellow. I feel lethargic and worn out most of the time, but this could be attributed to stress. I also often experience body aches and pains, but I believe this is due to stress and my lifestyle.

I'm beginning to wonder if I have something other than Gastritis. I'm aware that I drink waaay too much. I do it to cope with the stress I am under each day. I believe I have become dependent on alcohol as a coping mechanism, and I am working to eliminate it out of my daily routine. I'm down to drinking only 3 days a week and I still experience the attacks on days that I haven't had a drink or days that I haven't had a drink in 2 days. I cannot tell whether or not alcohol is a contributing factor because I experience the pain on days that I do not drink.

I really don't want to go into the ER again because I do not have insurance and my last visit was over $2000. I can barely pay my rent or tuition, so another visit could cause me a lot of problems. I'm almost finished with school and it would be devastating if I had to drop out because of this crazy stomach problem.

I'd like to know what might be going on besides Gastritis and at what point I should be concerned. I'm wondering if Gastritis takes a long time to mend and if my symptoms are normal. Should I continue to wait this out? Are there any signs I should be looking out for that would indicate something very serious? I miss my life and I'm tired of being in pain all of the time. I don't remember what it's like to not be worried about pain.
Posted Fri, 16 Nov 2012 in Digestion and Bowels
Answered by Dr. Charles S Narasi 3 hours later
Your symptoms really suggest duodenal ulcer
disease. You are young , ambitious, under a lot
of stress because of your studies etc. I know you have
cut back your drinking but have not quit .
The fact that you have pain at nighhts and pain worse
after eating , all suggest you may have an active ulcer.
If you don't have the finances to have x-ray studies
or endoscopic evaluation to have your stomach checked,
the only thing you can do is to take treatment.
Good news is, you don't need prescriptions from a doctor.
I suggest that you stop all alcohol, caffeine products, cheeses,
and other tomato and citrus products.
Start taking Prilosec (Omeprazole) 20 mg, twice a day one hour
before your breakfast and your evening meals and stay on this
for 4-6 weeks. This should heal the ulcer. Also avoid taking any
aspirin or Ibuprofen type of drugs that can irritate the lining
of the stomach. If you can afford , get a stool test for H.Pylori
antigen to rule out this bacteria as the cause. If this is positive
this can be treated with a combination of antibiotics.
I wish you well.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor